New York, 2009

Damaging Winds in New York, August 20, 2009

August 20, 2009 · NWS BUF · 10 events in 5 counties and zones

Thunderstorms developed across the region as a weak warm front lifted north across New York. The thunderstorms that developed produced damaging winds that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed across the region as a weak warm front lifted north across New York. The thunderstorms that developed produced damaging winds that downed trees and power lines. Power outages were scattered across Niagara Frontier and Western Southern Tier with about 10,000 customers affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 20, 7:07 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 20, 7:07 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
807 PM EDT THU AUG 20 2009

.SYNOPSIS...
A WARM FRONT HAS LIFTED NORTHWARD ACROSS THE REGION THIS MORNING AND
THE MORE HUMID AIR ALONG WILL PRODUCE SOME SHOWERS AND
THUNDERSTORMS. THE SULTRY CONDITIONS WILL THEN REMAIN IN PLACE
THROUGH FRIDAY WHEN A COOL FRONT WILL GENERATE WIDESPREAD SHOWERS
AND THUNDERSTORMS. ANY OF THE STORMS THIS EVENING THROUGH FRIDAY
COULD CONTAIN VERY HEAVY RAIN.

&&

.NEAR TERM /THROUGH FRIDAY/...
300 PM UPDATE...REGION ENTIRELY IN THE WARM SECTOR AT MID AFTERNOON
WITH TEMPS WELL INTO THE 80S AND TDS NEAR 70...BUT DRIER AIR
EVIDENT ON WV LOOP HAS INHIBITED MUCH CONVECTIVE DEVELOPMENT SO FAR.
HOWEVER...A FEW TSTMS WERE BEGINNING TO POP AS OF 19Z AND EXPECT
MORE SCATD DEVELOPMENT THROUGH 22Z SO WILL GRADUALLY INCREASE POPS
INTO THE CHC/SCATD RANGE TO ACCOUNT FOR THESE.

FORECAST CONCERNS ARE TIMING AND LOCATION OF CONVECTION DURING THE
NEXT 24 HOURS AS SFC BOUNDARIES/TROFS DRIFT EASTWARD AROUND A
DIGGING UPPER LOW OVER THE WESTERN LAKES. THESE BOUNDARIES WILL BE
SLOW TO MOVE EAST AS UPPER FLOW BECOMES NEARLY PARALLEL (SSW) TO THE
SFC FLOW. THIS MAY BE A PROBLEM IN REGARDS TO TRAINING OF WHAT
ACTIVITY DOES DEVELOP.

FIRST BOUNDARY/TROF WAS WORKING THROUGH WESTERN LK ERIE AND CENTRAL
OHIO AT MID AFTERNOON WITH A BROKEN LINE OF CONVECTION.
EXTRAPOLATION WOULD PUSH THIS AREA ACROSS OUR WESTERN COUNTIES
BETWEEN ABOUT 23Z AND 03Z. THIS IS PRIME HEATING TIME AND AIRMASS IS
VERY JUICY SO WILL NEED TO KEEP AN EYE ON THIS. NEITHER GFS NOR NAM
HAS ANY QPF IN WEST FOR THIS...BUT WILL UTILIZE SATELLITE AND RADAR
TRENDS NEXT FEW HOURS. DID INCREASE POPS INTO LIKELY RANGE FOR A FEW
HOURS EARLY THIS EVENING BUT IT MAY NOT MAKE IT THIS FAR.

WILL THEN LOWER POPS TO CHC OVERNIGHT BEFORE OUR NEXT THREAT ARRIVES
TWD DAYBREAK FRIDAY. ALL MODELS DO SHOW CONVECTIVE ACTIVITY
INCREASING AGAIN AHEAD OF NEXT TROF/BOUNDARY/COLD FRONT WHICH WILL
ENTER THE WEST FRI MORNING. WILL INCREASE POPS TO HIGH LIKELY TO
ACCOUNT FOR THIS FEATURE STARTING AT AROUND 10-11Z IN FAR WEST AND
LASTING A FEW HOURS. PWS VERY HIGH SO THIS IS WHEN WE GET THE
GREATEST THREAT FOR HEAVY RAINS...PROBABLY IN THE 10-15Z TIME FRAME
FAR WEST AND ABOUT 12Z-18Z GENESEE VALLEY.

IT DOES APPEAR THE BULK OF THE ACTIVITY PULLS EAST OF THE GENESEE
VALLEY IN THE AFTERNOON SO WILL LOWER POPS FROM WEST TO EAST FRI
PM.

SO...SUMMING UP...TWO PERIODS OF CONCERN...THE FIRST EARLY TO MID
EVENING...AND THE OTHER FRIDAY MORNING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ON FRIDAY NIGHT...THE FIRST COOL FRONT WILL SLOWLY PUSH ACROSS
EASTERN NEW YORK INTO NEW ENGLAND WHILE ANOTHER WAVY SFC FRONT WILL
APPROACH FROM MICHIGAN AND SOUTHERN ONTARIO. WHILE THIS FRONT WILL
NOT HAVE THE DEEP MOISTURE TO WORK WITH THAT THE FIRST ONE
DID...SCATTERED SHOWERS WILL BE POSSIBLE ACROSS THE REGION FOR MUCH
OF FRIDAY EVENING...DIMINISHING FROM WEST TO EAST THROUGH THE NIGHT.

ON SATURDAY...A SHORTWAVE IN THE VCNTY OF OHIO WILL LIFT TO THE
NORTHEAST AND CROSS OUR REGION. THIS FEATURE WILL KEEP THE CHANCE
FOR MORE SHOWERS AND THUNDERSTORMS OVER THE REGION...ALTHOUGH THE
AIRMASS WILL NOT BE AS MOISTURE RICH AND THE DEPTH OF THE OVERALL
LIFT WILL BE LESS IMPRESSIVE THAN THAT FROM FRIDAY. A POCKET OF COLD
AIR (-12 TO -15C) AT 500MB WILL AID IN THE DEVELOPMENT OF SHOWERS
THOUGH...ESPECIALLY OVER THE WESTERN COUNTIES WHERE THE MID AND
UPPER LEVEL LAPSE RATES WILL BE THE STEEPEST.

HIGHER CHANCE POPS FOR SHOWERS WILL LINGER INTO THE EVENING HOURS ON
SATURDAY...THEN DIMINISH DURING THE NIGHT. THE 500MB TROUGH WILL BE
CROSSING THE FORECAST AREA DURING SUNDAY...THUS COLD POOL
INSTABILITY AND THE CHANCE OF DIURNAL SHOWERS WILL PERSIST TIL
SUNDAY EVENING.

THE UNCERTAIN FACTOR IN THE PERIOD FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON AND BEYOND WILL BE THE FINAL TRACK OF HURRICANE
BILL AND ITS FRINGE INFLUENCES. THERE IS THE POTENTIAL FOR HEAVY
RAIN ACROSS EASTERN NY/PA FROM A DEFORMATION ZONE TO THE WEST OF THE
HURRICANE TRACK...AND THE HUGE AMOUNTS OF TROPICAL MOISTURE
AVAILABLE FROM THE STORM. SHOULD THE TRACK OF THE HURRICANE COME
CLOSER TO THE EASTERN SEABOARD...THIS DEFORMATION ZONE WILL ALSO
SHIFT FARTHER TO THE WEST AND MAY ALSO BE ENHANCED BY THE CLOSER
PROXIMITY TO THE CENTRAL GREAT LAKES TROUGH. THIS COULD MEAN MORE
PRECIP FOR A LONGER DURATION THROUGH THE THE WEEKEND FOR CENTRAL NY
AND EVEN PARTS OF WESTERN NY. MORE CERTAINTY ON THIS AS THE TRACK OF
HURRICANE BILL BECOMES MORE CERTAIN.

TEMPS ON SATURDAY AND SUNDAY WILL BE BELOW SEASONAL NORMS WITH THE
COLD UPPER TROUGH IN THE AREA. EXPECT HIGHS IN THE MID  TO UPPER 70S
FOR SATURDAY...AND LOWER TO MID 70S ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SOME BIG DIFFERENCES IN GFS AND ECMWF AS THE UPPER TROUGH OVER THE
GREAT LAKES BECOMES A CUTOFF LOW ON MONDAY AS PER ECMWF...WHEREAS
THE TROUGH LIFTS OFF THE NORTHEAST FOLLOWING THE TRACK OF HURRICANE
BILL ACROSS THE CANADIAN MARITIMES. WILL FOLLOW CONTINUITY AND GO
WITH THE GFS AND OFFER A SUNNIER AND DRY FORECAST FOR THE FIRST TWO
DAYS OF THE WEEK. A WEAK COLD FRONT SLIPS THROUGH ON TUESDAY NIGHT
WITH LOW CHANCE POPS FOR SHRA/TSTMS...THEN COOLER HIGH PRESSURE
ARRIVES FOR WED AND THU.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SQUALL LINE APPROACHING WNY AT BEGINNING OF TAF PERIOD. SEVERE TSTM
WATCH IN EFFECT UNTIL 04Z FOR WESTERN NEW YORK FROM NIAGARA FRONTIER
AND WESTERN SOUTHERN TIER EAST TO LIVINGSTON AND MONROE COUNTIES
INCLUDING KBUF-KIAG-KJHW-KROC TAF SITES. MAIN THREAT, STRONG
DAMAGING WINDS AND VERY HEAVY RAIN BUT LARGE HAIL ALSO POSSIBLE.
EXPECT LINE TO WEAKEN LATER TONIGHT AS IT MOVES EAST TOWARD CENTRAL
NEW YORK. CONDITIONS TO LOWER TO MVFR TO IFR IN THE HEAVIER TSTMS
WITH BRIEF LIFR CIGS PSBL.  LATER TONIGHT CONDITIONS WILL BE GENLY
VFR WITH SOME MVFR CONDTIONS WITH HAZE/FOG. LOWER LIFR CONDTIONS
EXPECTED ACROSS THE SOUTHERN TIER WITH LOW CLOUDS AND FOG. EAST OF
LAKE ONTARIO CONDITIONS WILL START OUT VFR AND HAVE CURRENTLY ONLY
CB IN KART TAF ARND 06Z FOR NOW WITH OCNL MVFR CONDITIONS IN
SHWRS/FOG LATER TONIGHT.

THERE WILL BE A GREATER THREAT OF CONVECTION EARLY FRIDAY AS A COLD
FRONT APPROACHES. PLACED TSRAS IN THE MAIN TAFS OVER THE WESTERN
SITES...FROM 11-13 TO 14Z AT KBUF/KIAG/KJHW AND 13-16Z AT KROC AND
14Z-18Z AT KART BUT THESE TIMES ARE ONLY ESTIMATES FOR NOW. CLEARING
SHOULD WORK INTO THE FAR WEST AROUND MIDDAY FRIDAY WITH CONDITIONS
IMPROVING TO VFR.

OUTLOOK...
FRIDAY NIGHT THROUGH SUNDAY...MAINLY VFR WITH CHC SHRA.
MONDAY AND TUESDAY...VFR.

&&

.MARINE...
AS A SOUTHWESTERLY GRADIENT INCREASES TONIGHT...WAVES WILL BUILD TO
NEAR 4 FEET ON PARTS OF LAKE ERIE...BUT THIS SHOULD BE LIMITED TO
THE OPEN WATERS OF THE LAKE AND ALONG THE NORTHERN CANADIAN SHORE.
MEANWHILE... THE SOUTH TO SOUTHWEST GRADIENT WILL ONLY PRODUCE WAVES
OF 1 TO 3 FEET ON LK ONTARIO...THE HIGHER BOUND OF WAVE HEIGHTS
FARTHER FROM THE SHORE.

FOR FRIDAY...A SLOW MOVING COOL FRONT WILL CROSS LAKES ERIE AND
ONTARIO WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. WHILE
SMALL CRAFT ADVISORIES FOR WINDS AND WIND DRIVEN WAVES ARE NOT
ANTICIPATED FOR FRIDAY...THERE WILL BE A HEIGHTENED THREAT FOR
STRONG THUNDERSTORMS WHICH WOULD LIKELY MEAN SPECIAL MARINE WARNINGS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...SFM
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...JJP/SFM
MARINE...SFM/WCH
Hazardous weather outlook, Aug 20, 6:23 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
723 PM EDT THU AUG 20 2009

NYZ004>008-014-212330-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
723 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY MOIST AIRMASS WILL INTERACT WITH A SLOW MOVING COLD FRONT
TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION
ON FRIDAY. CONDITIONS WILL BE PRESENT FOR THESE STORMS TO TRAIN
OVER THE SAME AREA...SO THERE WILL BE THE POTENTIAL FOR LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES. ALONG WITH THE POTENTIAL FOR
HYDROLOGY ISSUES...THE THUNDERSTORMS MAY PRODUCE VERY LOCALIZED
DAMAGING WIND GUSTS.

BECAUSE OF THE POTENTIAL FOR DAMAGING WIND GUSTS...THE STORM
PREDICTION CENTER HAS PLACE ALL OF WESTERN AND NORTH CENTRAL NEW
YORK INTO A SLIGHT RISK AREA FOR SEVERE WEATHER FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>013-019>021-085-212330-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
723 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY MOIST AIRMASS WILL INTERACT WITH A SLOW MOVING COLD FRONT
TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION
ON FRIDAY. CONDITIONS WILL BE PRESENT FOR THESE STORMS TO TRAIN
OVER THE SAME AREA...SO THERE WILL BE THE POTENTIAL FOR LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES. ALONG WITH THE POTENTIAL FOR
HYDROLOGY ISSUES...THE THUNDERSTORMS MAY PRODUCE VERY LOCALIZED
DAMAGING WIND GUSTS.

BECAUSE OF THE POTENTIAL FOR DAMAGING WIND GUSTS...THE STORM
PREDICTION CENTER HAS PLACE ALL OF WESTERN AND NORTH CENTRAL NEW
YORK INTO A SLIGHT RISK AREA FOR SEVERE WEATHER FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-SLZ022-024-212330-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
723 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WITH A STRONG UPPER LEVEL LOW MOVING EAST FROM THE UPPER LAKES
REGION FRIDAY DRAWING A PLUME OF TROPICAL MOISTURE NORTHWARD
ACROSS OUR REGION THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING. THE MAIN THREAT WOULD LIKELY BE DAMAGING
WIND GUSTS DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042-043-062-063-212330-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
723 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WITH A STRONG UPPER LEVEL LOW MOVING EAST FROM THE UPPER LAKES
REGION FRIDAY DRAWING A PLUME OF TROPICAL MOISTURE NORTHWARD
ACROSS OUR REGION THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING. THE MAIN THREAT WOULD LIKELY BE DAMAGING
WIND GUSTS DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Aug 20, 5:34 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
634 PM EDT THU AUG 20 2009

NYZ001-010-019-020-085-210200-
NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...JAMESTOWN...
OLEAN...ORCHARD PARK...SPRINGVILLE
634 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS POSSIBLE THIS EVENING...

AT 630 PM, A LINE OF STRONG THUNDERSTORMS EXTENDED FROM TORONTO
SOUTHWEST THROUGH CLEVELAND. THIS LINE WILL CONTINUE MOVING EAST
TOWARD WESTERN NY THIS EVENING...AND BEGIN IMPACTING CHAUTAUQUA
COUNTY AFTER 730 PM...AND THE BUFFALO-NIAGARA REGION AFTER ABOUT 830
PM. IT IS STILL UNCERTAIN IF THIS LINE WILL MAINTAIN ITS STRENGTH
OR WEAKEN...BUT CURRENT OBSERVATIONS INDICATE THAT SOME SEVERE
WEATHER IN THE FORM OF HIGH WINDS ARE POSSIBLE. THE SOUTHERN TIER
WILL HAVE A SLIGHTLY HIGHER RISK FOR SEVERE WEATHER DUE TO THE
EARLIER ARRIVAL TIME. IF CONDITIONS WARRANT, SEVERE THUNDERSTORM
WATCHES AND OR WARNINGS MAY BE ISSUED. PLEASE KEEP ALERT FOR THIS
APPROACHING LINE OF THUNDERSTORMS.

ZAFF

The radar

The Buffalo radar (KBUF), 15 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
August 20, 7:25 PM EST
Where
Niagara County, 0.86 mi NE of North Tonawanda
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.040, -78.870

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
August 20, 7:27 PM EST
Where
Erie County, 0.88 mi SSE of Buffalo
Measured
65 kt (75 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
42.908, -78.843

Thunderstorm Wind, Niagara

When
August 20, 7:28 PM EST
Where
Niagara County, 0.86 mi SE of Sawyer
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.060, -78.840

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Chautauqua

When
August 20, 7:55 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.100, -79.240

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Chautauqua

When
August 20, 8:05 PM EST
Where
Chautauqua County, 0.86 mi NE of Frewsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.060, -79.160

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 20, 8:25 PM EST
Where
Cattaraugus County, 0.69 mi S of Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.160, -78.980

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 20, 8:40 PM EST
Where
Cattaraugus County, 0.69 mi N of Salamanca
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
42.160, -78.720

Thunderstorm Wind, Cattaraugus

When
August 20, 8:50 PM EST
Where
Cattaraugus County, Ellicottville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.270, -78.670

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Allegany

When
August 20, 9:20 PM EST
Where
Allegany County, 0.51 mi W of Cuba
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.220, -78.280

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 20, 9:25 PM EST
Where
Cattaraugus County, Ellicottville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.270, -78.670

Trees and wires were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194543, 194544, 194545, 194546, 194547, 194548, 194549, 194550, 194551, 194552.